Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS North Platte, NE

July 17, 2008Garden County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 17, 2008, 1:53 PM MDT for Garden County, Nebraska. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 1:53 PM MDT (19:53 UTC)
Expired
Jul 17, 2008, 3:38 PM MDT
In force
105 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Garden County, NE

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 171953
FFWLBF
NEC069-172245-
/O.NEW.KLBF.FF.W.0026.080717T1953Z-080717T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
153 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...

* UNTIL 445 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 11 MILES WEST OF OSHKOSH...
  MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGHWAY 26 MILE MARKER 100.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA DURING THE NEXT HOUR. AREAS AROUND RUSH CREEK...SOUTH OF 
LISCO...WILL LIKELY RECEIVE ADDITIONAL HEAVY RAIN IN THE NEXT FEW 
HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4149 10263 4147 10234 4134 10233 4130 10261
      4135 10262 4136 10261 4139 10261 4140 10263

$$

JWS
2 follow-up statements
000 
WGUS73 KLBF 172053
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU JUL 17 2008

NEC069-172245-
/O.CON.KLBF.FF.W.0026.000000T0000Z-080717T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARDEN NE-
253 PM MDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL GARDEN COUNTY...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE POTENTIAL FOR FLASH FLOODING.  WEAKENING THUNDERSTORMS 
WERE LOCATED 8 MILES WEST OF OSHKOSH...MOVING EAST AT 8 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
26 MILE MARKER 100.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. ALTHOUGH MUCH OF THE RAINFALL HAS 
ENDED...THE POTENTIAL EXISTS FOR REDEVELOPMENT IN THE NEXT HOUR OR 
TWO.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTH
PLATTE.

LAT...LON 4149 10263 4147 10234 4134 10233 4130 10261
      4135 10262 4136 10261 4139 10261 4140 10263

$$

JWS
000 
WGUS73 KLBF 172138
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT THU JUL 17 2008

NEC069-172146-
/O.CAN.KLBF.FF.W.0026.000000T0000Z-080717T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARDEN NE-
338 PM MDT THU JUL 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GARDEN
COUNTY...

AT 335 PM MDT...DOPPLER RADAR INDICATED THAT THE LINE OF STORMS THAT 
PROMPTED THE FLASH FLOOD WARNING HAD DISSIPATED. 
HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH 
THE EVENING HOURS. ANY ADDITIONAL RAINFALL MAY CAUSE FURTHER 
FLOODING IN PARTS OF CENTRAL GARDEN COUNTY...MAINLY IN THE RUSH 
CREEK AREA SOUTH OF LISCO.

LAT...LON 4149 10263 4147 10234 4134 10233 4130 10261
      4135 10262 4136 10261 4139 10261 4140 10263

$$

JWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:39 AM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 2:39 AM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 AM CDT THU JUL 17 2008

.DISCUSSION...
SEVERAL CONCERNS CONTINUE THIS EVENING WITH ONGOING AND EXPECTED
CONVECTION AND ASSOC PROBLEMS. LARGER MCS MOVING ACROSS CENTRAL
SDAKT THIS EVENING WHICH IS SECOND ONE TO MOVE THROUGH THAT AREA
TONIGHT...FIRST ONE IS MOVING ACROSS S.MINN ATTM. THIS HAS PUSHED
OUTFLOW TORWARD NW NEB WITH CONVECTION TRYING TO FIRE ALONG AND
BEHIND IT. SMALLER MCS MOVING ACROSS FAR WESTERN CWA WHERE VERY
HEAVY RAINFALL AND POSSIBLY SOME LARGER HAIL HAS FALLEN. THESE
STORMS ARE DEFINITELY SLOW MOVERS AND WILL HAVE POPS IN THIS MORNING
TO ACCOUNT. FINALLY CONVECTION FIRING NORTH OF BLACK HILLS INTO NE
WYOMING LOOKS TO BE ASSOC WITH MAIN FRONT WHICH HAS BEEN THE FOCUS
FOR A FEW DAYS NOW. THERE CONTINUES TO BE A STRONG LLVL MOISTURE
SOURCE FROM GULF PER GOES DPI PRODUCTS AND MID/UPPER LEVEL MOISTURE
FEEDING IN FROM LEFT OVER MONSOON MOISTURE FROM SW. DEFINITELY NO
SHORTAGE OF FUEL FOR TSRA WITH PWAT VALUES RUNNING WELL ABOVE NORMAL
WITH AN INCH TO NEAR 2 INCH VALUES FROM BRO TO BIS. FIRST AND MAIN
CONCERN TODAY WILL BE HEAVY RAINFALL AND ASSOC HYDRO ISSUES. ELKHORN
BASIN WILL BE THE FIRST TO FEEL EFFECT FROM HEAVY RAINFALL WITH FFG
NO MUCH OVER HALF OF AN INCH. OTHER AREAS FROM S.HOLT INTO CUSTER
AND THEN INTO CANYON AND FFLOOD PRONE SW ZONES SHOWING VALUES UNDER
1.5 INCHES FOR 3 HOURS. BUFKIT SOUNDINGS SHOWING VERY DEEP WARM
CLOUD DEPTHS AND SKINNY CAPE PROFILES AS STORM CONGEAL TONIGHT OVER
SW AND WITH POOLING OF MOISTURE AHEAD OF FROPA K INDEX VALUES ARE
RUNNING 40+ OVER THESE AREAS AND HAVE DECIDED TO ISSUE A WATCH. PAST
FEW NIGHTS HAVE PROVEN STRONGEST STORMS/CLUSTERS CAN EASILY PUT DOWN
3+ INCHES IN SHORT AMOUNT OF TIME. SEVERE WEATHER WILL AGAIN BE
POSSIBLE WITH THOUGH SHEAR VALUES AND CAPE NUMBERS SEEM TO BE
HINTING AS MORE MULTICELL CLUSTERS AS NIGHTS PAST WITH A FEW
EMBEDDED SUPERCELLS. STRONGEST SHEAR LOOKS TO STAY NORTH IN THE
STRONGER ZONAL FLOW ACROSS NORTHERN PLAINS. TEMPS TODAY WILL BE
HIGHLY AFFECTED BY OUTFLOW BOUNDARIES...AMOUNT OF CONVECTION THROUGH
THE DAY AND TIMING OF FROPA...ALL OF WHICH CONFIDENCE IS STILL LOW
IN ALL ACCOUNTS. FRONT LOOKS TO SETTLE SOUTH OF CWA BY SUNRISE ON
FRIDAY AND WOULD EXPECT THE FAVORED AREAS OF THE HIGH PLAINS TO THE
WEST IN UPSLOPE FLOW AND NEAR THE FRONT IN KS POSSIBLE SW NEB WILL
HAVE THE BEST CHANCE FOR PCPN INTO FRIDAY EVENING. WITH E/SE LLVL
FLOW SHEAR VALUES WOULD LEAD TO SVR POTENTIAL IN THE WEST. NO BIG
CHANGES BEYOND THIS ATTM.

&&

.AVIATION...
A FRONT SLIDING THROUGH WESTERN NEBRASKA THIS AFTERNOON IS EXPECTED
TO PRODUCE AT LEAST SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA. AT THIS TIME...IT APPEARS THAT VALENTINE IS
MOST LIKELY TO HAVE THUNDER BETWEEN 18Z AND 21Z WHILE NORTH PLATTE
WILL PROBABLY HAVE IT BETWEEN 21Z AND 24Z THIS AFTERNOON. WIND GUSTS
EXCEEDING 40KT ARE LIKELY WITH THE STORMS ALONG WITH HEAVY RAIN
RESTRICTING VISIBILITY TO LESS THAN 2SM. HAIL GREATER THAN OR EQUAL
TO 1/2 INCH IS POSSIBLE. IN THE WAKE OF THE FRONT AND
THUNDERSTORMS...THE BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE
AND INSTRUMENT FLIGHT CONDITIONS ARE LIKELY IN STRATUS AND/OR FOG
AFTER 06Z FRIDAY IN BOTH VALENTINE AND NORTH PLATTE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 PM CDT
THIS AFTERNOON THROUGH FRIDAY MORNING FOR
NEZ010-027>029-038-059-070-071.

&&

13/SPRINGER
Hazardous weather outlook, Jul 17, 1:23 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUL 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
223 PM CDT THU JUL 17 2008 /123 PM MDT THU JUL 17 2008/

...VERY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHWEST
AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A
STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE
FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE
RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR
TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER
FLASH FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT
WILL PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA.
THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN
TO THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA
THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE
WEATHER SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO
NEXT WEEK WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY
EVERYDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND SPOTTERS ARE
REQUESTED TO REPORT HEAVY RAINFALL AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 17, 9:27 AM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             7 S SENECA              41.94N 100.83W
07/17/2008  E0.88 INCH       THOMAS             NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:24 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jul 16, 6:47 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Jul 16, 6:54 PM MDTFlash Flood WarningLBFCherry, Grant, Hooker3 hr
Jul 16, 8:40 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
Jul 17, 12:32 AM MDTSevere Thunderstorm WarningLBFDeuel58 min
Jul 17, 1:29 AM MDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 17, 2:30 AM MDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 17, 2:49 AM MDTFlash Flood WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more24 hr
Jul 17, 12:16 PM MDTFlash Flood WarningLBFCuster3 hr
Jul 17, 2:03 PM MDTSevere Thunderstorm WarningLBFHayes57 min
Jul 17, 2:21 PM MDTSevere Thunderstorm WarningLBFFrontier54 min
Jul 17, 2:46 PM MDTFlash Flood WarningLBFHayes3 hr
Jul 17, 3:04 PM MDTFlash Flood WarningLBFFrontier3 hr
Jul 17, 3:12 PM MDTFlash Flood WarningLBFCuster4 hr
Jul 17, 3:49 PM MDTFlash Flood WarningLBFLincoln3 hr
Jul 17, 3:51 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 17, 4:25 PM MDTFlash Flood WarningLBFLincoln115 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.